Critical Care Scenarios
Episode 30: Diabetic ketoacidosis
Diagnosing and treating DKA, including fluid management, lab studies, insulin management, managing acid-base abnormalities, transitioning off your drips, and all the rest.
* Calculate your anion gap and perhaps your strong ion difference (or bicarb gap). In most cases, consider checking a b-hydroxybutyrate and a lactate to confirm the diagnosis, but hyperglycemia + anion gap generally equals DKA.* Ask what triggered DKA. The most common causes are medication non-compliance (or an inadequate regimen), and a stressor like infection.* Bolus fluid until euvolemic, just like any patient. These people are often severely hypovolemic, particularly from polyuria, but they vary; you’ll need to assess them and decide their needs. Ultrasound and clinical examination are helpful.* Start an insulin drip, with or without a bolus. A common regimen is 1 unit per 10 kg of bodyweight as both a bolus and a starting drip rate. Check hourly fingersticks and adjust as you go to reduce the glucose at a modest rate.* Check q4h basic chemistries to follow electrolytes and the anion gap. If potassium gets down into the normal range, give more. If it gets low, stop the drip; it’s going to get lower. You can check a blood gas up front (a VBG is fine) but it usually doesn’t need to be trended.* Once the glucose drops below 200-250, start some IV fluid containing dextrose. This prevents “overshoot” and allows you to continue the insulin drip at a low rate until the ketosis has cleared.* Once the gap has been closed for two consecutive checks, you can transition to a subcutaneous regimen. Give long-acting insulin, wait two hours, then turn off the drip. Calculate the dose by either restarting their home regimen (if it was previously effective) or by estimating their 24-hour insulin requirement, splitting it into 50% basal and 50% short acting, then cutting that basal dose to about 50-80% to create a safety margin. Give short-acting as either fixed prandial doses or sliding scale, either qACHS (with meals and at night), or q4-q6h.* Once the drip comes off, they should eat some kind of meal.* Check one more chemistry, then they can usually leave the unit.* Alcoholic, starvation, or medication-related ketacidosis presents like DKA, but without severe hyperglycemia. If severe, treat them similarly, but since it won’t take long to drop their glucose, start supplemental dextrose early. Mild to moderate cases don’t need insulin at all, only nutrition.* In general, disable insulin pumps upon admission; they can potentially be restarted once DKA has resolved. Endocrinology is helpful for this.